The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Don't let children suddenly deteriorate during handoffs: Use proven practices
Prevent errors and harm
A five-year-old boy with a fever and rash was about to be admitted to the in-patient pediatric unit at Children's Hospital Boston for dehydration and infection. However, the ED nurse had a gut feeling that something more serious was going on.
"She noted that the child's vital signs remained abnormal for his age," recalls John S. Murray, PhD, RN, CPNP, CS, FAAN, director of nursing research in the ED. "The child's persistent tachycardia, hypotension, and continuing fever worried his nurse."
After additional diagnostic testing, it was determined that the boy had a coronary artery aneurysm associated with Kawasaki's disease. "Because of this nurse's excellent clinical skills, the decision was made to transfer the child to a higher level of care," says Murray.
Clinical handoffs are particularly critical in the pediatric population, warns Murray. "Timely communication of thorough and accurate patient information, including a nurse's intuition, is vital to preventing errors and harm," he adds.
Children are more susceptible to life-threatening conditions, and can deteriorate much more quickly than adults, warns Murray. "While some progress has been made in improving clinical handoffs in the adult population, there remains a gap regarding understanding this issue in pediatric health care," says Murray.
When handing off a child, pause and make sure that all bases are covered before you move on, says Deena Brecher, MSN, RN, ACNS-BC, CEN, CPEN, clinical nurse specialist in the ED at Alfred I. duPont Hospital for Children in Wilmington, DE.
"Review any continuous infusions and check pumps," she says. "For kids on insulin drips, validate that they are truly getting what they should be."
Ideally, says Brecher, the outgoing ED nurse gives the handoff to the nurse who will be caring for the patient. "Nurses may look at handoff as 'I'm getting rid of this patient and moving on to the next one,'" says Brecher. "It doesn't always get the attention or respect that it should." Always share this information when handing off an ED pediatric patient:
"Red flag" parent/child interactions.
"These should be passed on, because of the potential of abuse," says Inge Morton, RN, BSN, CPN, education manager in the ED at Children's Hospital Los Angeles.
A child's developmental stage.
"This might not reflect the child's chronological age, either due to developmental delay or regression due to the illness," says Morton.
A complete list of home medications and underlying conditions.
If you're caring for a child with complex chronic medical conditions, omitting this information during report can "seriously impair subsequent care and management," warns Robin Wood, RN, MSN, CPEN, lead nurse in the ED at Children's Hospital Los Angeles.
"If handoffs have to occur during an acute deterioration or new diagnosis, the risk for not communicating all pertinent information is far greater, due to the dynamic situation," adds Wood.
If a child is developmentally delayed or technology-dependent, for example, an oncoming nurse might wrongly assume that the child's current condition is the patient's baseline when it's actually the result of an acute deterioration, says Wood.
Omitting a patient's past medical history or home medications can lead to dangerous errors, says Wood. "We have seen children on diuretic therapy for cardiac disease, which the parent assumed they should continue during a time when the patient was dehydrated and required intravenous fluid therapy," she reports.
How long has the child has been without anything to eat or drink?
Dehydration could occur if you fail to tell the receiving nurse the amount of time a child has been NPO, says Brecher. "Infants and toddlers need their fluids, especially if they are in respiratory distress or febrile," she adds.
How much acetaminophen was given?
If you fail to share this information and the child is febrile when he or she gets upstai rs, the daily maximum dose may be exceeded, says Brecher, which can lead to liver failure.
It may be difficult to determine exactly how much acetaminophen was given before a child arrived at the ED, says Brecher, adding that she's cared for many children who come to the ED with unintentional overdoses.
One child whose chief complaint was vomiting had been given more than the lethal dose of acetaminophen at home, reports Brecher, and was admitted to the intensive care unit. If Brecher is unclear how much the child got at home, she pulls out a bottle and asks the family to show how much they gave. "If we are unsure when the last dose was given, we will just use ibuprofen instead, if appropriate for the patient's condition," she says. (See related stories on reporting early signs of shock and medications not given in the ED, below.)
For more information on pediatric handoffs in the ED, contact:
Report these possible early signs of shock
After you access a central line, draw labs, and give antibiotics, a possibly septic child who was awake and alert now becomes fussy. "It may be that they just want to get out of the ED, but it may be altered mental status because they are in early shock," says Deena Brecher, MSN, RN, ACNS-BC, CEN, CPEN, clinical nurse specialist in the ED at Alfred I. duPont Hospital for Children in Wilmington, DE.
Children with hematologic or oncologic problems who present with fever, have central lines and present with fever, or have a history of metabolic disorder are all at higher risk for developing septic shock, which can rapidly become decompensated shock after a dose of antibiotics, says Brecher.
"If the vital signs look like a rose, and you give them antibiotics and send them upstairs, they may still have early signs of shock," says Brecher.
Look for tachycardia, bounding pulses, increased work of breathing, delayed capillary refill, and hands and feet getting colder, she advises. "The child may go from being cooperative to being fussy, or from being fussy to being tired," says Brecher. "If you don't pay attention, you may miss the early signs of shock."
Tell receiving nurse the meds you didn't give yet
Avoid harmful missed dosages
If a bed just became available for an intensive care unit patient being held in your ED and an antibiotic was just ordered, you'd probably want to send the patient upstairs right away for definitive care. In this case, be sure to tell the receiving nurse that the patient didn't get the first dose of the antibiotic, says Deena Brecher, MSN, RN, ACNS-BC, CEN, CPEN, clinical nurse specialist in the ED at Alfred I. duPont Hospital for Children in Wilmington, DE.
If both ampicillin and gentamicin are ordered for a neonate being admitted for rule-out sepsis, says Brecher, you may give one antibiotic but not the other.
If you forget to tell the receiving nurse this information, the patient may not receive an antibiotic that he or she really needs to have, says Brecher, which "sets the patient up for potential long-term consequences."
A neonate with fever may need a dose of vancomycin on top of the ceftriaxone he or she already got in the ED. In this case, "it's important to be clear that you didn't give the dose of vancomycin, and that the patient needs to get that when they go upstairs," says Brecher. Likewise, if a patient is going to the OR, the piperacillin/tazobactam may have been ordered but the patient hasn't gotten it yet, she adds, which is important to prevent surgical infections.
You may have given a dose of ceftriaxone in the ED but the inpatient side wants a different medication, adds Brecher. "That communication is extremely important," she says. "If you just say, 'the patient got their antibiotics,' the nurse may assume I meant the antibiotics that were ordered upstairs."